Send to:

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2014 May 2;2014. pii: bcr2014204035. doi: 10.1136/bcr-2014-204035.

Neutropenic enterocolitis affecting the transverse colon: an unusual complication of chemotherapy.

Author information

  • 1Inverclyde Royal Hospital, Greenock, UK.


A 66-year-old woman presented with a 1-day history of sudden onset of generalised abdominal pain associated with fever and vomiting. She was previously diagnosed with left breast cancer 2 months ago and completed a course of chemotherapy 1 week prior to presentation. She was clinically unwell with generalised tenderness in her abdomen. Blood investigations showed severe neutropenia. A CT scan was requested which reported a marked oedematous swelling of the transverse colon with features suggestive of a contained perforation. The decision was made to operate. Intraoperatively, the transverse colon was found to be thickened with omentum adherent focally around the distal third. A right hemicolectomy was performed with an end ileostomy and mucus fistula. The patient made a successful recovery and was discharged within 7 days of presenting. Pathology reported typical features of neutropenic enterocolitis affecting the transverse colon with a normal terminal ileum, caecum and ascending colon.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk